New Mexico, 2021Flash Flood in New Mexico, August 31, 2021
August 31, 2021 · NWS ABQ · 1 event in 1 county or zone
A weak area of high pressure was centered over eastern New Mexico on August 31, 2021, which allowed for a weak monsoon moisture plume to begin to develop across the area. Moisture values were highest across southern New Mexico, and as daytime heating destabilized the atmosphere, a typical monsoon day was observed across much of northern and central New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak area of high pressure was centered over eastern New Mexico on August 31, 2021, which allowed for a weak monsoon moisture plume to begin to develop across the area. Moisture values were highest across southern New Mexico, and as daytime heating destabilized the atmosphere, a typical monsoon day was observed across much of northern and central New Mexico. With the deepest moisture across southern New Mexico, the thunderstorms that developed in this area were the most capable of producing heavy rainfall. One thunderstorm near Capitan produced heavy rainfall in a short period of time that caused the Oso Creek to briefly overfill its banks, causing flooding in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 31, 2:10 PM MST, 20 minutes earlier.
Area forecast discussion, Aug 31, 2:10 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
310 PM MDT Tue Aug 31 2021
.SYNOPSIS...
Isolated to scattered thunderstorms will again drift off the western
and central high terrain and into the lower elevations this evening.
Subtropical moisture will surge into western and central New Mexico
late tonight through Wednesday night, leading to increased chances
for rain along with the threat for locally heavy rainfall and flash
flooding. The deeper moisture and higher rainfall chances will shift
southeastward Thursday and Friday as drier southwest to west winds
disrupt the moisture plume and high pressure aloft builds back over
New Mexico. High temperatures will rebound to near average for the
Labor Day holiday weekend with isolated to scattered thunderstorms
favoring the northern and western high terrain.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)... Current round of
convection across central and eastern NM will likely follow a normal
diurnal downtrend this evening, while holding on overnight across
far western NM as storms move northeast out of AZ. Moisture will
increase overnight into Wednesday as a Baja Low opens up and
progresses east and the ridge axis shifts east of NM, opening the
door to moisture advection from the south which is forecast to
result in new daily record PWATS across our area Wednesday.
Widespread showers with scattered storms are forecast to progress
east across our area Wednesday through Wednesday night as the low
opens up and moves across the Four Corners and CO, bringing the
added forcing needed to for convection to continue after the loss of
daytime heating. Speaking of, daytime heating and instability on
Wednesday will be limited by a moisture-loaded atmosphere with low
convective temps and plenty of cloud cover. In addition, storms will
be moving with moderate southwest steering flow, so training of
storms will generally be needed to produce significant runoff and
potential flash flooding. Otherwise, a widespread wetting rain event
is expected Wednesday through Wednesday night. Highs on Wednesday
will be below normal central and west due to rain-cooling and added
cloud cover.
Regarding the existing Flash Flood Watch, will add the Jemez
Mountains given consensus 12Z model placement of higher qpf there
and flashy nature of that particular forecast zone. Otherwise, will
hold-off on adding the Sangre De Cristo Mountains where the NAM is
the usual bullish outlier of the 12Z model solutions.
LONG TERM...(THURSDAY THROUGH LABOR DAY)...
Models are trending drier for northwest and north central New Mexico
on Thursday as drier southwest to west winds push into the region
and force the moisture plume to become oriented from southwest to
northeast over the state. On Friday the upper ridge axis builds
westward toward the Great Basin, stretching the moisture plume more
from west to east. Therefore most models, even the NAM12, have been
generating less precipitation especially on Thursday, and the high
temperature forecast has warmed up a bit. Friday may see an uptick
in shower and storm activity as temperatures warm a few degrees
more. The upper high continues to make it's way westward over the
weekend with northwest flow aloft developing over the state and high
temperatures inching to near normal or above. Showers and storms
over the holiday weekend appear to favor the northern and western
mountains.
A surface front Friday night/Saturday may nose into northeast NM but
models keep the majority of the associated precipitation to our
east. Another front is possible next Monday night but it appears to
be dry.
&&
.FIRE WEATHER...
Critical fire weather conditions are not expected for at least the
next seven days. A robust Monsoon moisture plume will develop over
the area Wednesday and continue through Friday, providing good
chances for wetting storms. The best shot at wetting rain will come
late Wednesday through Wednesday night for much of the area. A
warming/drying trend will begin late in the weekend and continue
into the middle of next week as high pressure strengthens over the
region. Expect a downtrend in daily rounds of wetting storms
beginning this weekend, with daytime temperatures trending above
normal areawide early next week.
&&
.AVIATION...
18Z TAF CYCLE
Another round of iso/sct storms forecast this afternoon/evening,
with impacts more likely at KGUP, KSAF and KLVS and possible at
KABQ, KAEG and KFMN. Short-lived MVFR conditions and strong/erratic
wind gusts can be expected with convection today. Moisture will
increase overnight into Wednesday morning, with precipitation
forecast to move from AZ into western NM. MVFR conditions in showers
likely at KGUP Wednesday morning and possible at KFMN. Otherwise,
VFR conditions prevail and are forecast to persist with mostly light
winds.
11
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 62 77 56 82 / 20 80 60 10
Dulce........................... 52 77 53 78 / 20 80 80 30
Cuba............................ 57 75 55 76 / 20 80 70 20
Gallup.......................... 56 73 53 79 / 50 80 50 20
El Morro........................ 53 71 52 76 / 50 80 60 30
Grants.......................... 55 75 53 79 / 30 80 60 30
Quemado......................... 56 71 54 76 / 70 80 60 40
Magdalena....................... 59 75 58 77 / 30 80 60 40
Datil........................... 54 71 53 74 / 40 80 60 40
Reserve......................... 56 73 54 80 / 80 80 50 40
Glenwood........................ 63 75 60 82 / 70 80 40 30
Chama........................... 49 72 49 73 / 20 80 80 30
Los Alamos...................... 60 76 57 76 / 20 80 80 30
Pecos........................... 57 76 56 77 / 20 70 80 40
Cerro/Questa.................... 48 76 48 77 / 20 60 70 40
Red River....................... 46 69 47 69 / 20 70 80 50
Angel Fire...................... 42 71 48 72 / 10 70 80 40
Taos............................ 51 79 53 80 / 20 60 80 30
Mora............................ 50 74 52 76 / 20 70 80 40
Espanola........................ 60 83 59 83 / 20 60 80 30
Santa Fe........................ 62 79 58 78 / 20 70 80 30
Santa Fe Airport................ 60 81 57 81 / 20 70 80 30
Albuquerque Foothills........... 67 81 61 81 / 20 80 70 30
Albuquerque Heights............. 66 83 62 83 / 20 70 70 20
Albuquerque Valley.............. 62 85 61 85 / 20 70 70 20
Albuquerque West Mesa........... 65 83 63 84 / 20 70 70 20
Belen........................... 65 84 63 85 / 20 70 60 30
Bernalillo...................... 63 85 61 85 / 20 70 70 20
Bosque Farms.................... 62 84 61 85 / 20 70 70 30
Corrales........................ 64 84 62 85 / 20 70 70 20
Los Lunas....................... 62 84 62 85 / 20 70 60 30
Placitas........................ 63 81 60 81 / 20 80 70 30
Rio Rancho...................... 65 83 63 84 / 20 70 70 20
Socorro......................... 64 84 63 84 / 20 70 50 40
Sandia Park/Cedar Crest......... 60 75 59 76 / 20 80 80 30
Tijeras......................... 60 79 58 79 / 30 80 70 30
Edgewood........................ 56 79 56 80 / 30 80 80 30
Moriarty/Estancia............... 53 80 56 81 / 30 70 70 30
Clines Corners.................. 56 76 56 77 / 20 70 70 40
Mountainair..................... 58 77 57 78 / 20 70 60 40
Gran Quivira.................... 58 78 58 78 / 30 70 70 50
Carrizozo....................... 62 81 61 80 / 20 50 50 60
Ruidoso......................... 56 73 57 73 / 30 70 60 70
Capulin......................... 54 82 57 80 / 20 40 50 50
Raton........................... 53 85 57 84 / 10 40 70 50
Springer........................ 54 85 58 84 / 10 40 60 40
Las Vegas....................... 54 78 56 79 / 10 60 70 40
Clayton......................... 63 89 64 87 / 5 20 30 40
Roy............................. 59 83 61 82 / 10 40 60 40
Conchas......................... 63 89 66 89 / 10 30 60 40
Santa Rosa...................... 62 86 64 85 / 10 40 60 40
Tucumcari....................... 66 92 69 91 / 10 20 40 40
Clovis.......................... 64 88 66 87 / 10 20 30 40
Portales........................ 65 90 67 89 / 10 20 30 40
Fort Sumner..................... 66 90 68 89 / 10 40 50 40
Roswell......................... 68 93 70 91 / 20 20 40 50
Picacho......................... 62 84 63 82 / 20 40 50 60
Elk............................. 59 81 60 78 / 20 60 60 70
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Wednesday morning through Wednesday evening
for the following zones... NMZ205>211-241.
&&
Hazardous weather outlook, Aug 31, 2:40 AM MST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
340 AM MDT Tue Aug 31 2021
NMZ201>241-011100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
340 AM MDT Tue Aug 31 2021
This hazardous weather outlook is for portions of northern and
central New Mexico.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms will favor the western and
central high terrain of New Mexico today where locally heavy
downpours, small hail and gusty winds will be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A surge of deep subtropical moisture is expected to enter western New
Mexico on Wednesday, spreading into more of central and eastern areas
of the state by Thursday and Friday. The abundant moisture will lead
to increased rainfall chances with some areas of locally heavy
rainfall and flash flooding possible. Recent wildfire burn scars and
any areas that receive multiple rounds of rainfall will be most
susceptible to flash flooding.
Scattered to numerous thunderstorms will redevelop on Saturday with
the locally heavy rainfall threat persisting, however rainfall
chances will reduce each day for the remainder of the holiday
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any rainfall or flooding through
the National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.
52
In the hours before
Special weather statement, Aug 31, 1:52 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
252 PM MDT Tue Aug 31 2021
NMZ212-214-218-312130-
Southern Sangre de Cristo Mountains-Santa Fe Metro Area-Glorieta Mesa
Including Glorieta Pass-
252 PM MDT Tue Aug 31 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL SANTA FE
COUNTY THROUGH 330 PM MDT...
At 252 PM MDT, Doppler radar was tracking a strong thunderstorm near
Santa Fe, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Santa Fe, Eldorado At Santa Fe, Canada De Los Alamos, Hyde Memorial
State Park, Tesuque, Glorieta and La Cienega.
This includes the following highways...
Interstate 25 between Mile Markers 277 and 298.
Highway 285 between Mile Markers 289 and 290.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3564 10616 3577 10612 3575 10572 3549 10581
TIME...MOT...LOC 2052Z 285DEG 17KT 3569 10605
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
33Flash Flood, Lincoln
- When
- August 31, 2:30 PM MST to 3:00 PM MST
- Where
- Lincoln County, 0.49 mi NNE of Capitan to 0.47 mi NNE of Capitan
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.547, -105.588
Heavy rain caused Oso Creek to overfill its banks and overtop Dawson Road. The Lincoln County emergency manager reported that Dawson Road was flooded for about 20 to 30 minutes. No damages are known.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in California, August 31, 20212 deaths · $2.1 million · 55 kt wind · 7 events
- Tornadoes and Damaging Winds in Virginia, August 31, 2021$38,000 · EF1 · 9 events
- Tornadoes in Alabama, August 31, 2021$130,000 · EF0 · 4 events
- Flash Flooding in Pennsylvania, August 31, 2021$76,000 · 3 events
- Flash Flood in Ohio, August 31, 2021$25,000 · 1 event
- Damaging Winds in Missouri, August 31, 2021$15,000 · 56 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 31, 202155 kt wind · 8 events
- Damaging Winds in North Carolina, August 31, 202150 kt wind · 6 events
- Damaging Winds in South Carolina, August 31, 202155 kt wind · 5 events
- Damaging Winds in South Carolina, August 31, 2021$5,000 · 55 kt wind · 5 events
- Flash Flood and Damaging Winds in Florida, August 31, 2021$2,000 · 52 kt wind · 4 events
- Damaging Winds in Georgia, August 31, 2021$200 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970709.